Idaho, 2009

Flash Flood in Idaho, August 12, 2009

August 12, 2009 · NWS OTX · 1 event in 1 county or zone

A pair of thunderstorms containing heavy rainfall impacted Cape Horn Road near Lake Pend Oreille in the Bayview area. One storm occurred between 3:30 and 4:30 PST, with the second stronger storm between 7:20 and 8:30 PST.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A pair of thunderstorms containing heavy rainfall impacted Cape Horn Road near Lake Pend Oreille in the Bayview area. One storm occurred between 3:30 and 4:30 PST, with the second stronger storm between 7:20 and 8:30 PST. The heavy rain overwhelmed a storm drain and cause some water to flow onto other driveways. Along Cape Horn Road, a large amount of mud and debris spread across the road making it mostly impassable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 12, 3:49 PM PST, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 12, 3:49 PM PST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
449 PM PDT WED AUG 12 2009

.SYNOPSIS...
COOL AND STORMY CONDITIONS ARE EXPECTED THURSDAY AND FRIDAY AS AN
AREA OF LOW PRESSURE SLOWLY MOVES ACROSS THE PACIFIC NORTHWEST.
SOME STORMS THURSDAY AND FRIDAY WILL PRODUCE LOCALLY HEAVY RAINS.
A WARMING AND DRYING TREND IS EXPECTED OVER THE WEEKEND AND INTO
NEXT WEEK.

&&

.DISCUSSION...
UPDATE...TWEAKED THE EVENING FORECAST TO ADD SOME ISOLATED THUNDER
FURTHER WEST INTO THE BASIN...BASED ON RADAR AND SATELLITE AND
INSTABILITY TRENDS. THESE SHOULD BEGIN TO WIND DOWN HOWEVER FROM
THE WEST AS WE MOVE TOWARD THE 02-03Z TIME FRAME...SHIFTING TO
MAINLY THE NE PANHANDLE...BEFORE THE RISK WANES OVERNIGHT AS
SURFACE-BASED INSTABILITY RELAXES. HOWEVER THE NEXT INCOMING VORT
MAX AND A PRESENCE OF QUASI-STATIONARY FRONT IN THE SE WILL KEEP A
RISK FOR SHOWERS GOING THROUGH THE NIGHT IN MOST AREAS...AWAY FROM
THE IMMEDIATE LEE OF THE CASCADES. /JCOTE

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVENING
GENERALLY NORTH OF INTERSTATE 90. LOCAL MVFR CONDITIONS...IN BRIEF
HEAVY RAIN SHOWERS...ARE POSSIBLE IN THE KGEG-KCOE CORRIDOR
THROUGH 02Z THURSDAY. THE SLOW MOVING COLD FRONT RESPONSIBLE FOR
RAIN SHOWERS WILL SLIDE TO THE SOUTHEAST THIS EVENING. AN UPPER
LEVEL DISTURBANCE IS EXPECTED TO INCREASE RAIN ALONG THE FRONT
AGAIN TONIGHT...BETWEEN 06Z AND 14Z. THIS LATE NIGHT PRECIPITATION
COULD IMPACT THE LEWISTON AIRPORT...BUT THE HEART OF THE
PRECIPITATION BAND MAY BE TOO FAR SOUTH TO CAUSE AN INTERRUPTION IN
VFR CONDITIONS. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        56  73  54  70  51  73 /  20  40  20  40  30  10
COEUR DALENE  55  72  52  69  49  72 /  30  40  30  50  30  30
PULLMAN        53  75  50  68  49  71 /  30  30  10  20  20  20
LEWISTON       62  79  58  78  55  77 /  60  40  10  20  10  20
COLVILLE       55  75  51  71  48  79 /  30  50  40  50  30  20
SANDPOINT      51  69  50  67  47  71 /  30  50  40  60  40  40
KELLOGG        57  67  51  66  48  68 /  40  50  30  60  40  40
MOSES LAKE     55  80  53  77  52  82 /  20  10  10  10  10  10
WENATCHEE      60  79  56  78  57  82 /  10  10  10  10  10  10
OMAK           56  79  52  78  50  84 /  30  50  20  30  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Aug 12, 5:09 AM PST, 14 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
609 AM PDT WED AUG 12 2009

IDZ001>004-026-027-WAZ031>038-041>044-131315-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
609 AM PDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 12, 7:08 PM PST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
808 PM PDT WED AUG 12 2009

WAZ035-130515-
UPPER COLUMBIA BASIN-
INCLUDING THE CITIES OF...RITZVILLE...GRAND COULEE...ODESSA...
WILBUR...COULEE CITY
808 PM PDT WED AUG 12 2009

AT 750 PM...THE ADAMS COUNTY SHERIFF OFFICE REPORTED A FUNNEL
CLOUD ABOUT 5 TO 8 MILES WEST OF LIND. THEN FUNNEL WAS REPORTED
TO HAVE DESCENDED HALFWAY TO THE GROUND...BEFORE DISSIPATING.

SOME STRONG THUNDERSTORMS CONTINUE IN THE REGION...NORTHWEST OF
LIND TO NEAR LAMONA....MOVING NORTHEAST AT ABOUT 20 TO 30 MPH.
INDIVIDUALS SHOULD REMAIN AWARE OF HEAVY DOWNPOURS AND GUSTY WINDS
IN AND AROUND THESE THUNDERSTORMS.
Special weather statement, Aug 12, 7:15 PM PST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
815 PM PDT WED AUG 12 2009

IDZ001-004-130400-
BONNER ID-SHOSHONE ID-KOOTENAI ID-
815 PM PDT WED AUG 12 2009

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO
  NORTHWESTERN SHOSHONE COUNTY IN THE PANHANDLE OF IDAHO
  SOUTHEASTERN BONNER COUNTY IN THE PANHANDLE OF IDAHO

UNTIL 900 PM PDT

AT 814 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BAYVIEW..MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   CLARK FORK...
   CABINET...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4789 11661 4807 11662 4818 11606 4815 11604
      4798 11604 4791 11596 4787 11594
TIME...MOT...LOC 0314Z 268DEG 26KT 4798 11648

SB

The radar

The Spokane radar (KOTX), 86 km away, was scanning. The volume nearest the first event began at 03:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Kootenai

When
August 12, 7:30 PM PST to 8:30 PM PST
Where
Kootenai County, Bayview to 0.65 mi ENE of Bayview
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
47.980, -116.570

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194431.